Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 20, 20175 counties in New York

NWS Buffalo, NY issued this special weather statement at Jul 20, 2017, 11:47 AM EDT for 5 counties in New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 11:47 AM EDT (15:47 UTC)
Expired
Jul 20, 2017, 12:45 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:50 AM EDTTSTM WND DMG3 Ese Wilson, NYTREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS81 KBUF 201547
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1147 AM EDT THU JUL 20 2017

NYZ001>003-010>013-085-201645-
Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
1147 AM EDT THU JUL 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN 
ERIE...NORTHWESTERN LIVINGSTON...NIAGARA...ORLEANS...MONROE AND 
GENESEE COUNTIES...

At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Newfane to 7 miles
southwest of Grand Island. Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence and Chili.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 55 and 46.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4317 7905 4334 7891 4340 7864 4341 7799
      4339 7775 4328 7754 4331 7740 4261 7800
      4285 7893 4293 7890 4299 7901 4306 7900
      4308 7908
TIME...MOT...LOC 1547Z 284DEG 47KT 4347 7870 4298 7910 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:10 AM EDT, 37 minutes earlier.

Area forecast discussion, Jul 20, 11:10 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1110 AM EDT Thu Jul 20 2017

.SYNOPSIS...
A complex of thunderstorms will move into the area this
afternoon and evening. Some of the thunderstorms could produce
heavy rain and gusty winds. Dry weather will prevail on Friday
before a frontal boundary sets up in the vicinity of the lower
Great Lakes, potentially bringing wet and unsettled weather at
times this weekend. Temperatures will remain near average
through the end of the week and this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Attention today will be on the risk for strong to severe
thunderstorms tracking across western New York. As of 11am a cluster
of thunderstorms is tracking across southwest Ontario forced by a
mid-level shortwave/vort max. Expect that much of this is elevated
convecton with little to no surfaced based instability showing up on
Mesoanalysis. 0-6 km Shear however is running around 50kts. Have
made a shift in the forecast with this latest update as radar
extrapolation and latest meso-guidance indicates the cluster will
follow the 500mb flow and track over Lake Ontario where the southern
cells will likely cross the Niagara Frontier and Genesee Valley
through midday.

Leading cloud shield/convective blow off is inhibiting best surface
heating but still expect some surface based instability to develop
going into the afternoon. This could allow for convection to become
surface based with a threat for damaging winds this afternoon. The
western Southern Tier should also see some storms toward 19z
potentially triggered by lake breeze or storm outflow. Not expecting
strong storms for the North Country do to the lack of instability.
Additional threat from storms is risk for heavy rainfall as
precipitable water values push up towards 2 inches. Temps will push
into the upper 70s to low 80s this afternoon with dewpoints in the
upper 60s making for uncomfortable humidity levels.

Most convection will be shifted into south-central NY by this
evening leaving dry weather with some sunshine breaking through
along with lingering humidity this evening. Skies will continue to
break through the overnight but low temps only dipping into the mid
to low 60s will make for another mild night.

Friday...An area of weak central Canadian-sourced high pressure will
settle southeast from the Upper Great Lakes. While an isolated
leftover shower cannot be totally ruled out across the western
Adirondacks the day should generally be dry and feature a decent
amount of sunshine. Temperatures will be seasonable in the upper 70s
to mid 80s with a little more comfortable humidity levels as
dewpoints drop back into the lower 60s with northwest flow.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night the aforementioned surface ridge will gradually
shift eastward to central and eastern New York...while the next
wave of low pressure develops into the upper Mississippi
Valley...with its attendant warm frontal boundary extending
eastward into Southern Ontario and Lake Erie. The combination of
warm advective forcing and shortwave energy rippling eastward
along this boundary should result in one or more waves of
showers and thunderstorms developing and riding eastward along
the front as the night progresses...with some members of the
00Z/20 guidance suite suggesting that some of the leading shower
activity could reach far southwestern New York by daybreak
Saturday. Have therefore maintained some lower-end chance PoPs
across the latter area to account for this potential...with the
remainder of the region otherwise more than likely to remain dry
through the night. As for temps...we can expect overnight lows
to be near or slightly above normal...with readings generally
bottoming out in the 60-65 degree range.

On Saturday the main surface low will press eastward to about Lake
Michigan...with its attendant warm front snaking its way eastward
along or near the NY/PA border. Moisture and forcing pooling along
and north of the front should generally support an increase in
precipitation potential from about Lake Ontario southward as the
day progresses...though given the dearth of instability forecast by
the 00Z/20 guidance would expect this to primarily be in the form of
showers...and as such have elected to significantly cut back on both
any thunder and heavy rain potential for Saturday. Otherwise high
temperatures should range from the mid and upper 70s across the
Southern Tier (where there will be more cloud cover and a greater
potential for showers) to the upper 70s and lower 80s elsewhere.

Saturday night and Sunday the surface wave will continue to slowly
make its way eastward along the quasi-stationary frontal boundary...
eventually reaching central NY/PA by Sunday evening. This wave
should provide a further increase in both lift and moisture as it
approaches...with some increase in instability also potentially
coming into play over time. For much of our area...all of this
should result in convection becoming more likely over time...with
overall thunder potential also climbing later Saturday night and
Sunday. In conjunction with precipitable water values pushing to
near two inches and favorable shear profiles...all of this should
result in this portion of the weekend featuring the greatest potential
for heavy rainfall...along with at least a conditional risk for some
stronger to severe storms...with this highly dependent on the amount
of instability that actually develops. With this in mind...will
continue to highlight the possibility of both heavy rain and some
gusty winds/hail in the HWO for Saturday night and Sunday. As for
temperatures...lows should range through the 60s Saturday night...
with daytime highs on Sunday largely running within a few degrees
of 80.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As we move into the longer term portion of the forecast...general
chances for showers and thunderstorms should linger through both
Sunday night and Monday as upper level troughing digs across our
region...and as the axis of the surface low settles southeastward
to the Mid-Atlantic coastline. Any leftover showers should then come
to an end between Monday night and early Tuesday as high pressure
and cooler/drier air begins building into our area...with fair and
dry weather then following for the rest of the period as the high
first settles directly overhead...then slowly drifts eastward to
the Atlantic coastline.

Regarding temperatures...the digging upper trough and arrival of
cooler and drier air will translate into temperatures and humidity
levels falling off through Tuesday...which should feature daytime
highs generally be in the mid 70s and comfortable dewpoints in the
mid to upper 50s. Both will then begin to rebound some on Wednesday
as the axis of the ridge slides to our east and a southwesterly
return flow develops on its backside...resulting in temps climbing
back to around 80 degrees and dewpoints recovering to around 60
or so.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
With the exception for scattered thunderstorms...widespread VFR
conditions will continue this afternoon into tonight. A cluster of
storms west of KBUF at 15z is expected to cross western NY from
midday through the afternoon. These storms will bring some TEMPO
MVFR cig/vis restrictions and a few stronger cells may even bring
damaging winds.

High pressure will build in from the northwest tonight with VFR
under partial clearing.

Outlook...
Friday...VFR.
Saturday and Sunday...VFR/MVFR with some showers and thunderstorms.
Monday...Mainly VFR but with a chance of showers.
Tuesday...VFR.

&&

.MARINE...
A weak surface pressure gradient will remain in place through this
afternoon, which may allow some local lake breeze development. Will
definitely need to keep an eye on thunderstorms this afternoon which
are forecast to move across Lakes Erie and Ontario. Any storms that
do develop are capable of producing very gusty winds and enhanced
wave action, potentially leading to some special marine warnings.
Mariners should be alert for any warnings that may be issued.

High pressure over the upper Great Lakes tonight will then expand
across the lower Great Lakes for Friday and Friday night. This will
result in fine conditons for recreational boating to end the work
week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SMITH/TMA
NEAR TERM...SMITH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SMITH
MARINE...SMITH/TMA
Hazardous weather outlook, Jul 20, 4:21 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EDT Thu Jul 20 2017

NYZ010>014-019>021-085-210915-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
421 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

An area of showers and thunderstorms is expected to move across
the region this afternoon and evening. Some of the storms could
have the potential to produce strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are possible Saturday night and
Sunday...some of which could also produce heavy rain...small hail...
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-210915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
421 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Saturday night and Sunday...
some of which could produce heavy rain...small hail...and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-210915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
421 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie.

.DAY ONE...Today and Tonight.

An area of showers and thunderstorms is expected to move across
the region this afternoon and evening. Some of the storms could
have the potential to produce strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are possible Saturday night and
Sunday...some of which could also produce heavy rain...small hail...
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-042>045-062>065-SLZ022-024-210915-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Saturday night and Sunday...
some of which could produce heavy rain...small hail...and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jul 20, 11:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1147 AM EDT THU JUL 20 2017

NYZ001>003-010>013-085-201645-
Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
1147 AM EDT THU JUL 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
ERIE...NORTHWESTERN LIVINGSTON...NIAGARA...ORLEANS...MONROE AND
GENESEE COUNTIES...

At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Newfane to 7 miles
southwest of Grand Island. Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence and Chili.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 55 and 46.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4317 7905 4334 7891 4340 7864 4341 7799
      4339 7775 4328 7754 4331 7740 4261 7800
      4285 7893 4293 7890 4299 7901 4306 7900
      4308 7908
TIME...MOT...LOC 1547Z 284DEG 47KT 4347 7870 4298 7910

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:44 AM EDTSpecial Marine WarningBUF31 min
Jul 20, 12:11 PM EDTSpecial Marine WarningBUF34 min
Jul 20, 12:21 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more54 min
Jul 20, 12:31 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Genesee, Livingston, Niagara and 1 more59 min
Jul 20, 12:36 PM EDTTornado WarningBUFCattaraugus, Erie, Wyoming24 min
Jul 20, 12:55 PM EDTTornado WarningBUFAllegany, Cattaraugus, Erie, Wyoming35 min
Jul 20, 1:23 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Wyoming52 min
Jul 20, 1:35 PM EDTTornado WarningBUFAllegany40 min
Jul 20, 1:44 PM EDTSpecial Weather StatementBUFErie31 min
Jul 20, 2:07 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming38 min
Jul 20, 2:46 PM EDTSevere Thunderstorm WarningBUFAllegany59 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.